Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 1, NWS Denver/Boulder, CO

May 16, 1999Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 16, 1999, 3:15 PM MDT for Elbert County, Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 3:15 PM MDT (21:15 UTC)
Expired
May 16, 1999, 3:50 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Elbert County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:40 PM MDTHail 0.75Kiowa, CO
May 16, 3:52 PM MDTHail 0.75Kiowa, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDEN 162125
TORDEN
COC039-162150-

BULLETIN - RETRANSMISSION - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 350 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO ABOUT 5 MILES NORTHWEST OF ELBERT... MOVING EAST AT 20
MPH.


* KIOWA IS IN THE PATH OF THIS STORM.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

CMG/BAKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 16, 2:40 PM MDT, 35 minutes earlier.

Area forecast discussion, May 16, 2:40 PM MDT, 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MDT SUN MAY 16 1999

AREA OF SHOWERS SHOWING UP ON RADAR ALONG THE FRONT RANGE AS WELL AS
PORTIONS OF THE MOUNTAINS.  SOME STORMS FIRING OVER PARK COUNTY AND
THE SOUTHERN SECTIONS OF THE DENVER METRO AREA.  EXPECT THE AREA OF
SHOWERS TO INCREASE AND SPREAD ACROSS THE EASTERN PLAINS AS THE
EVENING PROGRESSES.  SOME HAIL EXPECTED WITH THE STRONGER STORMS AS
LAPSE RATES BEGIN TO STEEPEN DUE TO CAA IN MID LEVELS...BUT FEEL
WONT BE WIDESPREAD ENOUGH TO MENTION AT THIS TIME.  NOT EXPECTING
SEVERE AT THIS TIME...DUE TO THE COOLER SURFACE TEMPERATURES.
PLATTEVILLE PROFILER SHOWED UPSLOPE WEAKENED CONSIDERABLY...BUT THIS
TO BE SHORT-LIVED AS SURGE FROM WYOMING AND NEBRASKA TO MOVE ACROSS
COLORADO PLAINS AROUND 03Z AND INCREASE UPSLOPE.

COLD TROUGH PASSAGE EXPECTED OVERNIGHT...BETWEEN 06Z AND 12Z.  GOOD
MOISTURE AND UPWARD FORCING ASSOCIATED WITH TROUGH...AS NOTED BY
DIV-Q AND GRIDDED MOISTURE FIELDS.  FORECAST CROSS SECTIONS AND
SOUNDINGS SHOW WET BULB ZERO BOTTOMING OUT AROUND 6500 FEET.  THUS
POTENTIAL FOR SNOW ACCUMULATIONS A GOOD BET MOUNTAINS AND
FOOTHILLS...WITH A MIXTURE AS LOW AS 6000 FEET.  ACCUMULATIONS TO BE
TRICKY...ALTHOUGH THE HIGHEST AMOUNTS TO BE FOUND ALONG FOOTHILLS.
WILL START WITH THE CURRENT 3-6 INCH AMOUNTS FOR MOUNTAINS AND
FOOTHILLS...WITH LESSER AMOUNTS ZONE 41..THE WESTERN SECTIONS OF
ZONES 38..39..40 AND PORTIONS OF 42.  ANY CONVECTIVE ACTIVITY WILL
ADD TO SNOW AMOUNTS...WILL NEED TO BE MONITORED AS TIME PROGRESSES.
ALL MODELS...ESPECIALLY NGM...LOOK OVERZEALOUS IN SNOW ACCUMULATIONS
AND ALL SUGGEST MAJOR SHOVELING.  NICE THOUGHT FOR THE MIDDLE OF MAY.

TROUGH PASSAGE EXPECTED AROUND 12Z...WITH STRONG SUBSIDENCE AND
RAPID CLEARING EXPECTED BY MONDAY AFTERNOON. WILL LEAVE SOME SHOWERS
IN THE AM.  TUESDAY LOOKS TO BE MUCH WARMER AND DRIER AS RIDGE
BECOMES THE DOMINANT FEATURE.  DECENT WAA EXPECTED...ESPECIALLY IN
MID LEVELS...SO WILL TAKE OUT ANY MENTION OF THUNDERSTORMS.  NEXT
TROUGH SHOULD APPROACH STATE BY END OF WEEK.  STILL THE WARMUP
CONTINUES... BUT AIRMASS DESTABILIZES AGAIN WITH TIME AS
TEMPERATURES ALOFT COOL.  SO THUNDERSTORMS AGAIN IN FORECAST.

LESZCYNSKI

.DEN...NONE.

In the hours before

Special weather statement, May 16, 10:25 AM MDT, 4 hours 50 minutes before
COZ030-032>050-170600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MDT SUN MAY 16 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN
COLORADO TONIGHT AND INCREASE THE CHANCE OF PRECIPITATION BY THIS
EVENING THROUGH EARLY MONDAY MORNING.  SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME MORE
WIDESPREAD BY TONIGHT.  SNOW LEVELS WILL LOWER TO AROUND 6000 FEET
BY MIDNIGHT ALONG THE FRONT RANGE WITH A MIXTURE OF RAIN AND SNOW
ABOVE 5000 FEET.  SNOW ACCUMULATIONS OF 3 TO 6 INCHES MAY OCCUR IN
THE MOUNTAINS AND FOOTHILLS OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE.

ALTHOUGH SOME THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON AND THIS
EVENING NO SEVERE WEATHER IS EXPECTED SO SPOTTER ACTIVATION IS NOT
ANTICIPATED.

ON MONDAY PRECIPITATION WILL END EARLY IN THE MORNING ACROSS THE
REGION.

RPK
Special weather statement, May 16, 10:25 AM MDT, 4 hours 50 minutes before
COZ030-032>050-170600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MDT SUN MAY 16 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN
COLORADO TONIGHT AND INCREASE THE CHANCE OF PRECIPITATION BY THIS
EVENING THROUGH EARLY MONDAY MORNING.  SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME MORE
WIDESPREAD BY TONIGHT.  SNOW LEVELS WILL LOWER TO AROUND 6000 FEET
BY MIDNIGHT ALONG THE FRONT RANGE WITH A MIXTURE OF RAIN AND SNOW
ABOVE 5000 FEET.  SNOW ACCUMULATIONS OF 3 TO 6 INCHES MAY OCCUR IN
THE MOUNTAINS AND FOOTHILLS OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE.

ALTHOUGH SOME THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON AND THIS
EVENING NO SEVERE WEATHER IS EXPECTED SO SPOTTER ACTIVATION IS NOT
ANTICIPATED.

ON MONDAY PRECIPITATION WILL END EARLY IN THE MORNING ACROSS THE
REGION.

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:28 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld47 min
May 15, 9:12 PM MDTSevere Thunderstorm WarningBOUMorgan48 min
May 15, 9:56 PM MDTSevere Thunderstorm WarningBOUMorgan34 min
May 16, 3:55 PM MDTTornado WarningBOUElbert30 min
May 16, 4:47 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln43 min
May 16, 5:38 PM MDTSevere Thunderstorm WarningBOULincoln37 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.